Recent Blog Articles

On call: Can two medications be worse than one?

February 01, 2006

On call

Can two medications be worse than one?

Q. I was diagnosed with congestive heart failure last month. By now, my breathing is back to normal, and I feel well. My doctor has prescribed several medications recommended for the condition, but he said that since I'm taking Vasotec, I should stop my aspirin. Do you agree?

A. It's a legitimate recommendation. The issue is a possible adverse interaction between angiotensin converting enzyme inhibitors (ACEIs), such as your Vasotec (enalapril), and aspirin. Both drugs have major cardiac benefits, but some studies suggest that aspirin may diminish the benefits of ACEIs in patients who have congestive heart failure. But other studies disagree, and many cardiologists continue to use both medications in heart failure patients.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.